Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 64, NWS Wilmington, OH

May 31, 2000Darke County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at May 31, 2000, 7:21 PM EDT for Darke County, Ohio. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 2000, 7:21 PM EDT (23:21 UTC)
Expired
May 31, 2000, 8:00 PM EDT
In force
39 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Darke County, OH

The radar

The Cincinnati radar (KILN), 105 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:30 PM EDTThunderstorm Wind 50 EUnion City, OHNumerous trees downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 7:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1535 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 312322
SVRILN
OHC037-010000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
721 PM EDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DARKE COUNTY IN WEST CENTRAL OHIO...

* UNTIL 800 PM EDT...

* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF UNION CITY...MOVING SOUTHEAST
  AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UNION CITY...
  GREENVILLE...
  ARCANUM...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DTHE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

.END/JTD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:30 PM EDT, 4 hours 51 minutes earlier.

Area forecast discussion, May 31, 2:30 PM EDT, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
230 PM EDT WED MAY 31 2000

18Z SFC ANLYS SHWG FRNTL BNDRY FM SE IA ACRS NRN IL INTO LWR MI. MCS
MOVG OUT OF ERN IA MERGING WITH REMNANTS FM ERLYR MCS OVR NRN IL.
MDLS SHWG DECENT MCS INDUCED VORT MAX PUSHG ACRS NRN PORTIONS OF FA
THRU THIS EVNG. ETA SOMEWHAT STGR WITH THIS FEATURE AND ACTUALLY
SHWG A DECENT KINK IN THE 5H HEIGHT FIELD ASCTD WITH IT. DONT KNOW
HOW REAL THIS WL END UP BEING BUT HARD TO IGNORE AS IT MOVS INTO A
FAIRLY UNSTABLE AMS ACRS NR FA WHR DWPTS HAV CLIMBED INTO THE UPR
60S AND TMPS PUSHG INTO THE MID 80S. STGR VORT WITH ETA ALSO HELPING
TO PULL BNDRY TO OUR N DOWN FURTHER S INTO NRN FA OVRNGT WHILE
NGM/AVN KP IT JUST TO OUR N. AT ANY RATE...LOOKS LIKE BEST CHC FOR
TSTMS TNGT WL BE ACRS FAR NRN PORTIONS OF FA. WL GO WITH HI CHC POPS
FAR N WITH LWR CHC POPS DAY AND CMH GROUPS. DEPENDING ON HOW FAR S
BNDRY ACTUALLY MAKES IT...CUD SEE A FEW STORMS SNEAK INTO NRN
PORTIONS OF CVG/PMH AREAS BUT THINK CHCS LESS THAN 20 PCT SO WL KP
THEM DRY.

WKR S/W PROGD TO MOV INTO THE NW LATE TNGT SO EVEN THO BEST CHC FOR
PCPN SHUD BE THRU LATE EVNG WL NOT INDCT ANY TIMING SINCE CUD SEE
SOMETHING REDVLP LATE. WL THEN HANG ON TO LOW CHC POPS ACRS THE N
FOR THUR MRNG AS SECOND S/W MOVS THRU. BNDRY XPCTD TO THEN PUSH BACK
TO THE N THRU THE AFTN HRS. WITH WAA CONTG...MDL FCST SNDGS INCTG A
DECENT CAP DEVLOPING ACRS THE AREA THRU THE AFTN SO DESPITE UNSTBLE
AMS IN PLACE...XPCT ANY TSTM ACTVTY TO BE ISOLD AND WL LEAVE OUT OF
FCST.

CDFNT FINALLY BEGINS TO DROP DOWN TWD AREA LATE THUR NGT AND THEN
THRU THE FA ON FRI. WL TREND TWD SLGTLY SLOWER AVN WITH THIS. MDLS
NOT INTCTG MUCH IN THE WAY OF QPF AND APPEAR FAIRLY LMTD WITH
MSTR...BUT HARD TO IGNORE A FNT THIS TIME OF YEAR SO WL GO WITH CHC
POPS ACRS ENTIRE AREA ON FRI.  WITH WARM AND HUMID AMS IN PLACE...WL
CONT TO GO A LTL WRMR THAN GUID TMPS FOR OVRNGT LOWS AND STICK
PRETTY CLOSE TO GUID FOR HIGHS.

.ILN...NONE.

LOTT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:30 PM EDTSevere Thunderstorm WarningILNClark45 min
May 31, 7:08 PM EDTSevere Thunderstorm WarningILNMadison52 min
May 31, 7:31 PM EDTSevere Thunderstorm WarningILNFranklin59 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.